Heparin-Induced Thrombocytopenia: An Jatrogenic Catastrophe

Elisabeth L. Dupont, Vivian Gahtan, Joseph L. Mills

Research output: Contribution to journalArticle

Abstract

Serious limband life-threatening thromboembolic complications may result from immune-mediated, heparin-induced thrombocytopenia (HIT) type II. The authors describe three such cases associated with devastating outcomes. The clinical diagnosis of HIT II was based on (1) falling platelet count on heparin (< 150,000/mm3), (2) thromboembolic events on heparin, and (3) absence of new thrombotic events after heparin discontinuation. These distinct case presentations are discussed to broaden clinical awareness of HIT II. A high index of suspicion is warranted to prevent this catastrophic complication.

Original languageEnglish (US)
Pages (from-to)43-49
Number of pages7
JournalVascular and endovascular surgery
Volume33
Issue number1
DOIs
StatePublished - Jan 1999

ASJC Scopus subject areas

  • Surgery
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Heparin-Induced Thrombocytopenia: An Jatrogenic Catastrophe'. Together they form a unique fingerprint.

  • Cite this